Tennessee, 2004

Heavy Snow in Tennessee, February 11 to 12, 2004

February 11 to 12, 2004 · NWS MRX · 3 events in 3 counties and zones

3 heavy snow, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Feb 11, 10:31 PM EST, 29 minutes earlier.

Area forecast discussion, Feb 11, 10:31 PM EST, 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
1031 PM EST WED FEB 11 2004

.DISCUSSION...
NEW ETA MODEL IS LESS AGRESSIVE WITH STORM QPF...WHICH IS IN
LINE WITH CURRENT SNOWFALL FORECAST...EXCEPT FOR PARTS OF THE
SOUTHERN PLATEAU. NEW MODEL SOUNDINGS SUGGEST THE HIGHER ELEVATIONS
OF BLEDSOE AND SEQUATCHIE COUNTIES COULD SEE ADVISORIES CRITERIA
SNOWFALL BY MID-MORNING THURSDAY. WILL BE ISSUING A WINTER WEATHER
ADVISORY FOR BLEDSOE AND SEQUATCHIE UNTIL NOON THURSDAY.

AREA RADARS SHOW PRECIPITATION SPREADING EAST NORTHEAST ACROSS THE
WESTERN AND SOUTHERN TENNESSEE VALLEY. MARION COUNTY HAS REPORTED
RAIN IN THE VALLEY AND SLEET ACROSS THE HIGHER ELEVATIONS AT 845 PM
EST. AT 9 PM EST...CURRENT TEMPERATURES RANGE FROM THE MID 40S
SOUTHERN VALLEY TO NEAR FREEZING OVER SOUTHWEST VIRGINIA WITH
DEWPOINTS GENERALLY IN THE 20S.

TOUGH FORECASTS WITH MODELS HAVING DIFFERENCES IN RESPECT ON HOW
MUCH QPF FOR THE FORECAST AREA WITH THE ETA MODEL THE MOST
AGGRESSIVE. ALSO...MODEL SOUNDINGS ARE ON THE EDGE OF SNOW-RAIN
FOR THE NORTHERN HALF OF THE FORECAST AREA. IF THE ETA MODEL COMES
TRUE...THEN THE PLATEAU...NORTHERN THIRD OF THE TENNESSEE VALLEY
AND MOUNTAINS COULD BE HIT WITH 4 TO 6 INCHES WITH UP TO 8 INCHES
FOR THE HIGHER ELEVATIONS.

&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA, TN   38  45  32  51 / 100 100  10  10
KNOXVILLE, TN     36  40  29  46 / 100 100  10  10
BRISTOL, TN       32  38  24  42 /  90  90  30  10
OAK RIDGE, TN     35  42  28  45 / 100 100  10  10

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...WINTER WEATHER ADVISORY FROM MIDNIGHT UNTIL 400 PM EST
THURSDAY FOR NCZ060-061.
TN...HEAVY SNOW WARNING FROM MIDNIGHT UNTIL 400 PM EST THURSDAY
FOR ZONES TNZ018...TNZ041...TNZ043...TNZ045...TNZ047...TNZ072
...TNZ074.

WINTER WEATHER ADVISORY FROM MIDNIGHT UNTIL NOON EST THURSDAY FOR
ZONES TNZ081-TNZ081.
WINTER WEATHER ADVISORY FROM MIDNIGHT UNTIL 400 PM EST THURSDAY FOR
ZONES TNZ036-TNZ067>069-TNZ071-TNZ073-TNZ087-TNZ102.

SNOW ADVISORY FROM MIDNIGHT UNTIL 4PM EST THURSDAY FOR ZONES
TNZ012>017...TNZ035...TNZ037>040...TNZ042...TNZ044...TNZ046...TNZ070.

VA...SNOW ADVISORY FROM MIDNIGHT UNTIL THURSDAY FOR ZONES
VAZ001>002...VAZ005>006...VAZ008.

&&

DH
Hazardous weather outlook, Feb 11, 5:45 AM EST, 17 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
545 AM EST WED FEB 11 2004

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005-
006-008-121100-
ANDERSON-BLEDSOE-BLOUNT SMOKY MTN-BRADLEY-CAMPBELL-CHEROKEE-
CLAIBORNE-CLAY-COCKE SMOKY MTN-EAST POLK-GRAINGER-HAMBLEN-HAMILTON-
HANCOCK-HAWKINS-JEFFERSON-JOHNSON-KNOX-LEE-LOUDON-MARION-MCMINN-
MEIGS-MORGAN-NORTH SEVIER-NORTHWEST CARTER-NORTHWEST COCKE-
NORTHWEST GREENE-NORTHWEST MONROE-NW BLOUNT-RHEA-ROANE-RUSSELL-
SCOTT TN-SCOTT VA-SEQUATCHIE-SEVIER SMOKY MTN-SOUTHEAST CARTER-
SOUTHEAST GREENE-SOUTHEAST MONROE-SULLIVAN-UNICOI-UNION-
WASHINGTON TN-WASHINGTON VA-WEST POLK-WISE-
545 AM EST (445 AM CST) WED FEB 11 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWESTERN
VIRGINIA...AND CHEROKEE AND CLAY COUNTIES OF NORTH CAROLINA.

.DAY ONE (TODAY AND TONIGHT)...

A DEVELOPING STORM SYSTEM OVER THE SOUTH CENTRAL STATES WILL MOVE
EAST ACROSS THE GULF COAST LATE TONIGHT.  RAIN WILL DEVELOP OVER
SOUTHEAST TENNESSEE TONIGHT AND SPREAD NORTH AND EAST INTO SOUTHWEST
NORTH CAROLINA AND CHANGE TO SNOW FARTHER NORTH OVER NORTHEAST
TENNESSEE AND SOUTHWEST VIRGINIA.  TEMPERATURES ACROSS THE HIGHER
ELEVATIONS...GENERALLY AT OR ABOVE 2500 FEET IN THE EAST TENNESSEE
MOUNTAINS...WILL FALL BELOW FREEZING THIS EVENING ALLOWING THE
PRECIPITATION TO FALL MAINLY IN THE FORM OF SNOW.

SIGNIFICANT SNOWFALL ACCUMULATIONS ARE EXPECTED ACROSS THE SMOKY
MOUNTAINS AND THE NORTHEAST TENNESSEE MOUNTAINS.  LIGHT SNOWFALL
ACCUMULATIONS ARE EXPECTED ELSEWHERE ACROSS NORTHEAST TENNESSEE...
AND SOUTHWEST VIRGINIA.  A MIXTURE OF SNOW AND RAIN IS EXPECTED
ACROSS EAST CENTRAL TENNESSEE...THE SOUTHERN TENNESSEE
VALLEY...SOUTHERN CUMBERLAND PLATEAU...SOUTHEAST TENNESSEE MOUNTAINS
AND THE MOUNTAINS OF SOUTHWEST NORTH CAROLINA.  LITTLE TO NO
SNOWFALL ACCUMULATIONS ARE EXPECTED IN THESE AREAS.

NO HAZARDOUS WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN (THURSDAY THROUGH TUESDAY)...

THE SNOW AND RAIN WILL DECREASE THURSDAY AFTERNOON AND CHANGE TO
SCATTERED SNOW SHOWERS OR FLURRIES LATE THURSDAY AFTERNOON AND
THURSDAY NIGHT.  LITTLE ADDITIONAL ACCUMULATIONS ARE EXPECTED ACROSS
THE EAST TENNESSEE MOUNTAINS THURSDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED.

STAY TUNED OR VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/MRX.

TD

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 heavy snow. Local standard time, as filed.

Heavy Snow, Johnson

When
February 11, 11:00 PM EST to February 12, 6:00 AM EST
Where
Johnson forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
36.455, -81.852 (the zone’s center; the record gives no point)

4-5 INCHES OF SNOW

Heavy Snow, Southeast Carter

When
February 11, 11:00 PM EST to February 12, 6:00 AM EST
Where
Southeast Carter forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
36.293, -82.127 (the zone’s center; the record gives no point)

Heavy Snow, Unicoi

When
February 11, 11:00 PM EST to February 12, 6:00 AM EST
Where
Unicoi forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
36.111, -82.432 (the zone’s center; the record gives no point)

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2004Every state in 2004This day in weather historyWarnings in Tennessee, February 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5385568, 5385569, 5385570.